Main content

    Health Information

    High Lithium

    High Lithium

    If you or your child takes lithium for bipolar disorder , watch for the first signs of high levels of lithium in the blood. It's important to maintain a careful balance of lithium in the blood, and the difference between helpful (therapeutic) levels and toxic levels is very small. Signs of high lithium include:

    • Shaky hands and muscle twitching.
    • Weakness, loss of balance, and/or drowsiness.
    • Vomiting and diarrhea.

    At the first signs of excess lithium buildup in the blood, call your doctor.

    Later symptoms of high lithium in the blood include:

    • Slurred speech.
    • Confusion.
    • Seizures.

    If you experience any of these later symptoms, you need immediate medical treatment. Call 911 or other emergency services.

    By Healthwise Staff
    Patrice Burgess, MD - Family Medicine
    Lisa S. Weinstock, MD - Psychiatry
    Last Revised March 1, 2012

    This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

    1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.